Key result
Amiodarone-induced diffuse alveolar hemorrhage with hemoptysis can occur even at a low dose of 200 mg daily after prolonged exposure of five years.
Why the study?
Amiodarone-induced diffuse alveolar hemorrhage with hemoptysis is a rare presentation of pulmonary toxicity that can occur at low doses, but only two biopsied cases at low doses had been previously described.
Case Report (n=1)
Amiodarone-induced pulmonary toxicity can rarely present as diffuse alveolar hemorrhage with hemoptysis, even at low maintenance doses (200 mg daily) after prolonged exposure.
May prompt APT consideration in hemoptysis at any amiodarone dose; extends case reports on cumulative exposure but leaves practice unchanged.
Amiodarone-induced pulmonary toxicity (APT) is one of the most feared and underappreciated adverse effects of this commonly prescribed antiarrhythmic. APT has a variable presentation, among the rarest of these is amiodarone-induced diffuse alveolar hemorrhage with hemoptysis. Though previous cases confirmed with biopsy averaged a dose of 570 mg PO daily, APT can occur at any dose. Previous literature has suggested the importance of cumulative exposure to amiodarone rather than the patient's actual dose. The presented case describes amiodarone-induced hemoptysis occurring at a dose of 200 mg PO daily for five years. Additionally described is the treatment regimen which managed a patient with metabolic syndrome and elevated A1c while addressing the recommended treatment of extended high-dose steroids for APT with complicated respiratory status. To the best of the authors' knowledge, only two biopsied cases have been described at a dose this low. Furthermore, this case describes a more typical timeline for APT than those two cases.
No takes yet. Share an insight, caveat, or question.
Busch et al. (2019) conducted a case report in Amiodarone-induced pulmonary toxicity (diffuse alveolar hemorrhage) (n=1). Amiodarone was evaluated on Development of diffuse alveolar hemorrhage with hemoptysis. Amiodarone-induced diffuse alveolar hemorrhage with hemoptysis can occur even at a low dose of 200 mg daily after prolonged exposure of five years.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: